This site is intended for healthcare professionals only
DiabetesontheNet Logo
Sign In / Register
News
Share this article

Statins and muscle pain: A rare side effect?

An absolute excess rate of 11 per 1000 person-years in the first year compared with placebo vanishes over longer follow-up.

The statin side effects of muscle pain and weakness may be rarer than is commonly accepted, according to a new meta-analysis presented at the 2022 European Society of Cardiology Congress.

The analysis compiled data from 23 randomised controlled trials from the Cholesterol Treatment Trialists’ (CTT) Collaboration, with information on nearly 155 000 participants. Over a median follow-up of 4.3 years, 27.1% of statin recipients and 26.6% of placebo recipients reported muscle pain or weakness (rate ratio, 1.03; 95% CI, 1.01–1.06).

The side effects were more common in the first year of treatment (a 7% relative increase, corresponding to an absolute excess rate of 11 per 1000 person-years). Thereafter, there was no evidence of any excess risk. During the first year, only about 1 in 15 reported cases of muscle symptoms were attributable to statin therapy.

High-intensity regimens (e.g. atorvastatin 40–80 mg daily or rosuvastatin 20–40 mg daily) had a larger risk of muscle pain or weakness than moderate-intensity regimens, with rate ratios of 1.08 and 1.02, respectively.

Commenting on the findings, the principal investigator, Colin Baigent (University of Oxford), said: “For most people taking a statin, any muscle-related symptoms they experience are not likely to be caused by the drug.” He compared the excess rate of 11 mostly mild episodes of muscle pain per 1000 people in the first year, and no significant excess in subsequent years, to the 75 major cardiovascular events prevented over the course of 5 years, and concluded that the cardiovascular protection from statins greatly outweighs the risk of muscle symptoms.

Related content
;
Free for all UK & Ireland healthcare professionals

Sign up to all DiabetesontheNet journals

 

By clicking ‘Subscribe’, you are agreeing that DiabetesontheNet.com are able to email you periodic newsletters. You may unsubscribe from these at any time. Your info is safe with us and we will never sell or trade your details. For information please review our Privacy Policy.

DiabetesontheNet Logo

Are you a healthcare professional? This website is for healthcare professionals only. To continue, please confirm that you are a healthcare professional below.

We use cookies responsibly to ensure that we give you the best experience on our website. If you continue without changing your browser settings, we’ll assume that you are happy to receive all cookies on this website. Read about how we use cookies.